Friday, March 16, 2012

Steven Johnson Syndrome

I don't know about those who read the blog, but this is something that I have seen several times. When I first learned about it, I thought it was a rare occurance. However, we have someone on our unit who I SWEAR has it! Not that he's been diagnosed with it - doctors just think of it as a toxicity to one of the meds that he WAS on. That being said, when I started to peruse the internet about it, I learned that it IS indeed a side effect of one of the medications the pt was on.... dilantin. Prior to my perusing, I was under the impression that those who experience this VERY PAINFUL condition, that it's mainly due to a reaction to antibiotics or NSAIDs.

When I found this I had an "a ha" moment. I honestly don't think that the doctors on our unit managed this pt's condition well because he wasn't diagnosed with this.

This is the sort of things that the pt was experiencing....

Now his appearance wasn't as severe as the flank picture, and his oral mucosa wasn't this severe - but you can see how bad it can actually get. It can LITERALLY affect EVERY part of your body - and it's just like a SUPER SEVERE sunburn, and therefore you see blisters, weeping skin, peeling, etc. And they treat this condition as they would burns - preserving the airway because sloughing can occur in/on ANY part of the GI system - from the mouth to the anus, and the respiratory system as swelling can occur and these two things can compromise the airway. It's something that should be monitored closely.

Our poor patient blew up like a balloon, he was soooo sick. And because of restraints, blisters tended to form right under those and were so painful for him. Unfortunately he needed the restraints so you often felt bad having to go into his room to do personal care because you would have to fiddle with the restraints and turn him from side to side. VERY painful.

So be cognizant of seeing something like this and that it can become WAAAAY worse in a VERY short period of time. I wish that I was around when our guy was acutely ill because I think that he would have gotten the care he deserved. But I think that if the doctors had never seen anyone diagnosed with it previously, it's hard to connect the dots and come up with the correct diagnosis and therefore the correct treatment. I just wanted to share this so that anyone who reads this blog, will know that this is possible. My patient had this occur because he was on Dilantin - for seizures, but the docs didn't recognize his symptoms as SJS but treated it like it was an adverse effect - ya it SURE was but they certainly didn't treat it as SJS. Poor guy either way.

No comments:

Post a Comment